Wyoming, 2010

Hail in Wyoming, July 19, 2010

July 19, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced quarter sized hail around Newcastle before heading into western South Dakota. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail around Newcastle before heading into western South Dakota. Snow plows had to clear drifts of hail on U.S. Highway 16 near the state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 12:45 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 12:45 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT MON JUL 19 2010

DISCUSSION...AT 19Z SFC MAP SHOWS SFC LOW NEAR KCPR WITH TROF
EXTENDING NE THRU NERN WY ACRS BLK HILLS INTO SOUTH CENTRAL ND.
SHWS/TSTMS MVG ACRS EAST-CENTRAL MT INTO WRN ND...A FEW SHWS
CLIPPING FAR NWRN SD. OTHERWISE...DRY ACRS NERN WY/WRN SD WITH
CU DVLPING ACRS BEAR LODGE AND NRN/CENTRAL BLK HILLS. EXPECT SCT
TSTMS TO DVLP IN VCNTY BLK HLS/NWRN SD.

TONIGHT...AFT CONVECTION WILL CONT TO MOVE EAST ACRS SD PLAINS.
ANOTHER UPPER LEVEL S/W WL BEGIN TO PUSH INTO NERN WY AND ACRS AREA
OVERNIGHT. S/W WILL INCREASE LARGE SCALE ASCENT AND COMBINE WITH
MODERATE INSTABILITY AND CAPE OF 750-1250 J/KG TO PRODUCE ANOTHER
BAND OF TSTMS MVG ACRS AREA. 0-6KM BULK SHEAR 50-60KTS AHEAD OF S/W
AND THUS EXPECT CONT THREAT OF SVR STORMS...MAIN THREAT WILL BE
LARGE HAIL. IT WILL BE ANOTHER MILD NIGHT WITH TEMPS MAINLY IN
60S...50S IN BLACK HILLS/NERN.

TUES/TUES NITE...NOT MUCH CHANGE FM MONDAY. WEAK UPSLOPE FLOW WL
CONT TO PUMP MOISTURE INTO REGION. AGAIN...MODERATE INSTABILITY
AND CAPE IN 750-1500 J/KG RANGE WL COMBINE WITH 0-6KM BULK SHEAR
OF AROUND 40 KTS...WITH SCT TSTMS DVLPING IN THE AFT. AGAIN THERE
WILL LIKELY BE A FEW SVR STORMS...MAIN THREAT SHOULD BE LARGE HAIL.
TSTMS WL LIKELY PERSIST INTO TUES NIGHT AS ANOTHER S/W APPROACHES
FM WEST AND INCREASE LARGE SCALE ASCENT. DAYTIME TEMPERATURES WILL
BE IN THE 80S...COOLING TO THE MID 50S TO MID 60S AT NIGHT.

WED/WED NITE...UPPER FLOW CONTS ACRS REGION...AGAIN WITH WEAK
UPSLOPE FLOW PUMPING MSTR INTO REGION. THIS WL COMBINE WITH MODERATE
INSTABILITY/CAPE OF 750-1500 J/KG AND 0-6KM BULK SHEAR OF 50-60 KTS
TO PRODUCE SCT TSTMS AND AGAIN THREAT OF SVR TSTMS WED AFT INTO
WED NIGHT...MAIN THREAT WILL AGAIN BE LARGE HAIL.

EXTENDED...A SERIES OF SHORT WAVES WILL CONTINUE TO SLIDE THROUGH
THE REGION IN WEST TO SOUTHWEST FLOW ALOFT...BRINGING A CHANCE FOR
THUNDERSTORMS THURSDAY AND FRIDAY. A BRIEF DRY PERIOD IS EXPECTED
SATURDAY AS A WEAK RIDGE PASSES OVER...WITH CHANCES FOR STORMS
RETURNING BY SUNDAY.

&&

.AVIATION...SCT TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONT OVERNIGHT. LOCAL MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY
TSTMS...OTHERWISE VFR CONDS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 19, 3:38 AM MST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
438 AM MDT MON JUL 19 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
438 AM MDT (538 AM CDT) MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMNG AND WESTERN SOUTH DAKOTA TODAY AND TONIGHT.  THE
GREATEST THREAT IS IN WESTERN SOUTH DAKOTA FROM THE BLACK
HILLS NORTHWARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A NEARLY DAILY CHANCE FOR THUNDERSTORMS FROM TUESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 19, 2:53 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
353 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             CASTLE ROCK             44.97N 103.42W
07/19/2010  E1.75 INCH       BUTTE              SD   TRAINED SPOTTER

            SHATTERED WINDSHIELD AND DENTED CAR.

&&

SMITH
Local storm report, Jul 19, 2:55 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             CASTLE ROCK             44.97N 103.42W
07/19/2010  E1.75 INCH       BUTTE              SD   TRAINED SPOTTER

            HAIL FOR AT LEAST 5 MINUTES.

&&

SMITH
Local storm report, Jul 19, 2:57 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             OSAGE                   43.98N 104.42W
07/19/2010  E1.50 INCH       WESTON             WY   NWS EMPLOYEE

&&

SMITH
Local storm report, Jul 19, 3:05 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     2 N FRUITDALE           44.71N 103.66W
07/19/2010  E60 MPH          BUTTE              SD   PUBLIC

            HAD HAIL BUT COULD NOT GIVE SIZE

&&

SMITH
Local storm report, Jul 19, 3:17 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             13 NNE DOWNTOWN STURGIS 44.59N 103.41W
07/19/2010  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

            BROKEN WINDOWS

&&

VAN CLEAVE
Local storm report, Jul 19, 3:19 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     13 NNE DOWNTOWN STURGIS 44.59N 103.41W
07/19/2010  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

VAN CLEAVE

The radar

The Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
July 19, 3:20 PM MST to 3:40 PM MST
Where
Weston County, 9.56 mi SE of Newcastle to 2.64 mi ESE of Newcastle
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.770, -104.064

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238653.